Medicolegal Issues

Urine for a Surprise


 

A58-year-old white female presented with a two-week history of severe fatigue. She was admitted for acute renal failure (creatinine of 3.0 mg/dL with baseline 0.9 mg/dL two months prior) and anemia (hematocrit of 27.9 with baseline 37.5 two month prior). She had no prior history of renal failure. Her review of systems was otherwise negative. Her urine was orange and dipstick was positive for bilirubin but serum bilirubin was normal. (See photo at right.) Blood smear showed schistocytes and haptoglobin was undetectable. Physical exam showed yellow sclera, but was otherwise normal.

Urine sample.

Urine sample.

What is the most appropriate treatment for this patient?

  1. Draw serum complement levels and spin urine for sediment analysis;
  2. Order a STAT renal ultrasound;
  3. Ask the patient about over-the-counter medication use;
  4. Check urine porphyrin levels; or
  5. Order immediate referral for plasmapheresis.

Discussion

The answer is C: Ask the patient about over-the-counter (OTC) medication use. This patient’s presentation was consistent with overuse of phenazopyridine. Phenazopyridine is an azo dye, which appears to exert a local anesthetic action on urinary tract mucosa. It’s reported adverse reactions include acute renal failure, hemolytic anemia, hepatitis, and methemoglobinemia, which have been reported after acute ingestions, chronic overdoses, and in chronically appropriate doses.1-7 The mechanism of these adverse reactions is not well understood. Although the differential diagnosis for renal failure and hemolytic anemia is extensive, yellow sclera and orange urine in the setting of a normal bilirubin level raised the suspicion of phenazopyridine use in this patient.

This case highlights the common overuse of over the counter medications, as well as global lack of knowledge of their potential adverse reactions. Although phenazopyridine is widely used, 50% of product consumers do not know that it is a urinary tract analgesic, and 80% do not know either the cause of their symptoms or the action of the drug.8

Additionally, although OTC medication use is reported by two-thirds of all hospitalized patients, documentation of them is present in only 10% of admission paperwork.9-10 Given that drug related hospitalizations account for 5%-8% of all hospital stays, it is essential that a complete OTC medication list be included as a routine part of the history obtained from all patients at the time of hospital admission.11-12 With history taking vigilance and patient education, adverse events from OTC medications can be minimized. TH

References

  1. Gabor EP, Lowenstein L, De Leeuw NK. Hemolytic anemia induced by Phenylazo-Diamino-Pyridine (Pyridium). Can Med Assoc J. 1964 Oct;91:756-759.
  2. Nathan DM, Siegel AJ, Bunn HF. Acute methemoglobinemia and hemolytic anemia with phenazopyridine: possible relation to acute renal failure. Arch Int Med. 1977 Nov;137(11):1636-1638.
  3. Gavish D, Knobler H, Gottehrer N, et al. Methemoglobinemia, muscle damage and renal failure complicating phenazopyridine overdose. Isr J Med Sci. 1986 Jan;22(1):45-47.
  4. Vega J. Acute Renal Failure caused by phenazopyridine. Rev Med Chil. 2003 May;131(5):541-544.
  5. Kornowski R, Averbuch M, Jaffe A, et al. Sedural toxicity. Harefuah. 1991 Mar 15;120(6):324-325.
  6. Thomas RJ, Doddabele S, Karnad AB. Chronic severe hemolytic anemia related to surreptitious phenazopyridine abuse. Ann Int Med. 1994;121:308.
  7. Landman J, Kavaler E, Waterhouse R. Acquired methemoglobinemia possibly related to phenazopyridine in a woman with normal renal function. J Urol. 1997 Oct;158(4):1520-1521.
  8. Chih-Wen S, Asch SM, Fielder E, et al. Consumer knowledge of over-the-counter phenazopyridine. Ann Fam Med. 2004 May-Jun;2(3):240-244.
  9. Chrischilles EA, Foley DJ, Wallace RB, et al. Use of medications by persons 65 and over; data from the established populations for epidemiologic studies of the elderly. J Geront. 1992 Sep;47(5):M137-144.
  10. Simons LA, Tett S, Simons J, et al. Multiple medication use in the elderly. Use of prescription and non-prescription drugs in an Australian community setting. Med J Aust. 1992 Aug 17;157(4):242-246.
  11. Hallas J, Jensen KB, Grodum E, et al. Drug-related admissions to a department of medical gastroenterology. The role of self-medicated and prescribed drugs. Scand J Gastroenterol. 1991 Feb;26(2):174-180.
  12. Pirmohamed M, James S, Meakin S, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18,820 patients. BMJ. 2004 Jul;329(7456):15-19.

Next Article:

   Comments ()